Alert archive / Iowa / Heat Advisories in 2021
Heat Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Aug 23, 2021, 3:13 PM CDT for 31 counties in Iowa. It took effect at Aug 24, 2021, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2021, 3:13 PM CDT (20:13 UTC)
- In effect from
- Aug 24, 2021, 12:00 PM CDT
- Expired
- Aug 24, 2021, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 31 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -594 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WWUS73 KDMX 232013 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 313 PM CDT Mon Aug 23 2021 IAZ049-050-058>062-070>075-081>086-092>097-240300- /O.NEW.KDMX.HT.Y.0007.210824T1700Z-210825T0000Z/ Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 313 PM CDT Mon Aug 23 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT TUESDAY... * WHAT...Peak heat index values 101 to 106 expected. * WHERE...Much of central and southern Iowa * WHEN...From noon to 7 PM CDT Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
5 follow-up statements
025 WWUS73 KDMX 240145 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 845 PM CDT Mon Aug 23 2021 IAZ049-050-058>062-070>075-081>086-092>097-240945- /O.CON.KDMX.HT.Y.0007.210824T1700Z-210825T0000Z/ Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 845 PM CDT Mon Aug 23 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM CDT TUESDAY... * WHAT...Peak heat index values 101 to 106 expected. * WHERE...Much of central and southern Iowa. * WHEN...From noon to 7 PM CDT Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines KCM
477 WWUS73 KDMX 240817 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 317 AM CDT Tue Aug 24 2021 IAZ044>048-057-241630- /O.EXA.KDMX.HT.Y.0007.210824T1700Z-210825T0000Z/ Crawford-Carroll-Greene-Boone-Story-Audubon- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Audubon, and Exira 317 AM CDT Tue Aug 24 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up around 105 expected. * WHERE...Central and Southern Iowa, roughly Highway 30 and south. * WHEN...From noon to 7 PM CDT Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ IAZ049-050-058>062-070>075-081>086-092>097-241630- /O.CON.KDMX.HT.Y.0007.210824T1700Z-210825T0000Z/ Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 317 AM CDT Tue Aug 24 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up around 105 expected. * WHERE...Central and Southern Iowa, roughly Highway 30 and south. * WHEN...From noon to 7 PM CDT Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines CURTIS
211 WWUS73 KDMX 241527 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1027 AM CDT Tue Aug 24 2021 IAZ044>050-057>062-070>075-081>086-092>097-242330- /O.CON.KDMX.HT.Y.0007.210824T1700Z-210825T0000Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1027 AM CDT Tue Aug 24 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values up around 105 expected. * WHERE...Central and Southern Iowa, roughly Highway 30 and south. * WHEN...From noon to 7 PM CDT Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
213 WWUS73 KDMX 242010 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 310 PM CDT Tue Aug 24 2021 IAZ044>050-057>062-070>075-081>086-092>097-250000- /O.CON.KDMX.HT.Y.0007.000000T0000Z-210825T0000Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 310 PM CDT Tue Aug 24 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values up around 105 expected. * WHERE...Central and Southern Iowa, roughly Highway 30 and south. * WHEN...Through 7 PM CDT Tonight. * IMPACTS...Hot temperatures and high humidity may cause heat related illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
896 WWUS73 KDMX 242354 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 654 PM CDT Tue Aug 24 2021 IAZ044>050-057>062-070>075-081>086-092>097-250100- /O.EXP.KDMX.HT.Y.0007.000000T0000Z-210825T0000Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 654 PM CDT Tue Aug 24 2021 ...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Temperatures will continue to gradually cool below advisory criteria this evening, therefore the advisory is allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Aug 23, 2:34 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 23, 2:34 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 234 PM CDT Mon Aug 23 2021 .DISCUSSION.../Tonight through Monday/ Issued at 232 PM CDT Mon Aug 23 2021 Forecast Highlights -Hot and humid much of the work week -Convection timing, location and if severe Tonight into Tuesday...Boundary draped over west-central through northern Iowa into southeast Minnesota has brought cloud cover and likely some sprinkles. Hires models keep convection to mainly northern Iowa tonight into Tuesday morning, if they have storms in their respective solutions. Low confidence in anything widespread to develop later tonight and trended down on pops to the northern part of the CWA. The cap remains strong at +12C to +13C over the state this afternoon and evening. The better threat appears to be later in the day Tuesday into the evening hours over central to northern Iowa as a shortwave cuts across the region. The cams are in fair agreement with convection developing along the stubborn boundary draped west-to-east across the state. Still questionable where this convection will develop but likely in the I-80 to Highway 20 corridors. Instability continues to be plentiful overnight tonight and again by the afternoon and evening hours. Shear is weak, especially in the lower levels through the period and the LCLs remain around 1000m. Although the deep layer shear is good enough for updraft sustainability, but low confidence with the tornadic capability tomorrow night with the weak low level shear. The better chance is for heavy rain Tuesday night into Wendesday as the LLJ and moisture transport increases. Certainly looking at the potential for a MCS with the threat of hail, wind and heavy rain. Although the northern part of the state could handle some rainfall and it would take tremendous rainfall rates to cause much flooding. Other concern during this period is with the Heat Advisory across the south tomorrow as heat index values of 100-105 by the afternoon hours. Wednesday through Saturday...Confidence is high with Wednesday remaining dry with surface high pressure building into the region. After Wednesday however the solutions become very inconsistent and there's low confidence with pops Thursday into the weekend. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1228 PM CDT Mon Aug 23 2021 Boundary over northern Iowa has caused for some MVFR ceilings to impact FOD and MCW. ALO is close to this boundary and may see some MVFR ceilings at times this afternoon. Otherwise, convection looks to develop later tonight into Tuesday morning, but is likely to remain north of any TAF site. The hires models are not handling current convective trends well and thus low confidence to mention any precip in the TAFs attm. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 7 PM CDT Tuesday for IAZ049-050- 058>062-070>075-081>086-092>097. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Aug 23, 4:42 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 442 AM CDT Mon Aug 23 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 442 AM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms this morning over northern Iowa will diminish. Additional storms are possible overnight, again mainly over northern Iowa. Isolated severe storms with large hail are possible along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic chances for storms continue through the work week with the most favored periods being overnight. A strong to severe storms are possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter reports of any severe weather and rainfall amounts are appreciated this week.
In the hours before
Local storm report, Aug 23, 11:11 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 AM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN 5 SSE DUMONT 42.69N 92.92W
08/23/2021 M4.80 INCH BUTLER IA TRAINED SPOTTER
24 HOUR RAINFALL.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:35 AM CDT | Special Weather Statement | DMX | Hamilton | 40 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.